Tapering steroids

I'm currently tapering my steroids to try and come off them after a flare about 16 months ago. I've managed to get down to one and a half mg a day without too many problems. I started using a cutter to half the one mg tablet as this is what I've done in the past - but when I saw my consultant she laughed and said you should take 2mg one day then 1mg the next and that is the same as one and a half. I've taken her advice this week but I am really struggling with my energy levels. I just wondered what others did? My plan agreed with my consultant is a month like this, then drop to one mg for a month, then alternative one mg with no tablet each day for a month - then celebrations as I should have cracked it! 

7 Replies

oldestnewest
  • I do what your consultant suggests, but that is only because my steroids are coated and I can't cut them. If I could cut I would!

  • Hi Katie

    I didn't reduce by halves. Just 1mg at a time every month. I did notice that I felt a bit off it, energy etc. for 2 weeks and then picked up again. So I stuck with it. I put it down to my body adjusting. I couldn't believe such a tiny amount would have such an effect but as Richard put it when you get down to the lower doses it is the percentage drop that does it. When you go from 2mg to 1mg you are in fact reducing by 50% so the 1/2 dose lessens the percentage and spreads it out a bit. If that makes sense.

    Get ready for the celebration you will soon be there and it will be worth it.

  • When reducing my husband's pred, we always do it on alternate days, like 7/6/7/6 then down to 6 for a bit, then 6/5/6/5/6 and do it as slowly as possible. I always keep a spreadsheet of his meds so I have the history

  • This, or something similar, is being used by a lot of people on the PMRGCA forums with considerable success in avoiding discomfort and I posted it recently on the Lupus forum in response to a request from someone there:

    healthunlocked.com/pmrgcauk...

    The rheumy is right enough THEORETICALLY - but PRACTICALLY many patients find their bodies are not amused at the relatively large fluctuations in dose once you get down to the low single figures - you are, after all, taking double on one day that you are taking the next.

    Even using the "Dead slow" approach there are plenty of patients who struggle with the change of 1mg and still cut their tablets.

  • John was advised not to reduce by taking prednisolone alternate days, as everyone has said you are in fact making a a 50% reduction on one day. Your plan might not go as you think and it just might take a little longer than one month at a time to reduce to zero, most experts would say that being on one and half will not make a lot of difference so take your time. It actually took John 2 years to get from 7.5mg to zero, but he did not suffer any withdrawal symptoms doing it this way. 

    Pill cutters, even for the coated tablets can be very useful. I take HRT, ( coated) I am reducing by taking half a 1 mg tablet a day. My doctor advised me to do this way, not taking it alternate days or three times a week, for the same reason, telling me I would suffer less from symptoms of the-menopause and she is right, 6 months into my new regime I am doing really well better than others I know reducing differently. 

    All the best

    Susan 

  • Thank you everyone for your helpful comments. I'll see how it goes this week but may revert back to my cutting pills in half. My consultant may laugh but its me that has to take them not her 😀

  • Reading the replies I was quite surprised how gradually dose reductions are usually administered. After my MPA went into remission I was on 5 mg of pred daily for around two years. 18 months ago my consultant suggested I should try reducing the pred by taking 5 mg every other day. This I duly did and didn't experience any significant problems other than a bit of joint/muscle stiffness for a few weeks. My energy levels are certainly up and down but they were before I reduced the dose. I am still on 5 mg every other day and will probably remain so for the foreseeble future. Chris

You may also like...